Indiana, 2016

Flash Flooding in Indiana, September 8, 2016

September 8, 2016 · NWS IND · 2 events in 2 counties and zones

A band of heavy rainfall blanketed southern portions of the central Indiana during the evening of the 8th of September. A couple reports of flash flooding were received which included one water rescue from a car and a drowned woman after being involved in a automobile accident.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$27,000
Crop damage
$3,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A band of heavy rainfall blanketed southern portions of the central Indiana during the evening of the 8th of September. A couple reports of flash flooding were received which included one water rescue from a car and a drowned woman after being involved in a automobile accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 8, 9:35 PM EST, 26 minutes earlier.

Area forecast discussion, Sep 8, 9:35 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1035 PM EDT THU SEP 8 2016

.UPDATE...
Aviation sections updated

&&

.SYNOPSIS...
Issued at 300 PM EDT THU SEP 8 2016

A cold front over eastern Wisconsin and northwest Illinois will move
to central Indiana late tonight and become stationary.  Low pressure
tracking across the upper midwest will pull this front back to the north
late Friday and move a trailing cold front southeast across our region
Saturday.  It will be dry and cooler early next week as high pressure
behind this front builds eastward.

In the long term another cold front will bring a chance of thunderstorms
towards the middle of next week.

&&

.NEAR TERM /Rest of Tonight and Friday/...

Issued at 924 PM EDT Thu Sep 8 2016

UPDATE...
Showers and thunderstorms have become confined to the south
and eastern sections of the forecast area with dry conditions
elsewhere. The persistent rainfall is currently creating flash
flood issues across the south central and southeastern counties.
However, there is little development currently upstream, so patchy
fog could develop later, especially over northern counties.
Current temps across the area are generally in the low to mid 70s
and are expected to bottom out in the upper 60s/low 70s. Updated
grids have been sent.

PREVIOUS DISCUSSION...
Numerous showers and a few thunderstorms were occurring over the northwest
half of central Indiana...northern Indiana...central Illinois and Missouri.
This area will continue to spread slowly southeast across our region this
afternoon.  The rapid refresh model indicates storms will become more
scattered this evening and may temporarily end over northern sections
late tonight.  Will go with likely POPS mainly south tonight and then
decrease them some overnight.   SREF indicates  possibility of patchy fog
some areas...mainly north late tonight.

On Friday...a frontal system over central Indiana will move back to the north
as a southerly flow increases across the area.  Will go with likely POPS
south all of Friday and north by Friday afternoon.   Went close to a MOS
blend on temperatures with lows tonight in the upper 60s to lower 70s and
highs Friday from around 80 north to middle 80s south.

&&

.SHORT TERM /Friday night through Sunday/...
Issued at 300 PM EDT THU SEP 8 2016

Models indicate a 40 to 45 knot 850 MB jet will push into our region
Friday night and this combined with persuadable water of around 2.5 inches
will produce numerous showers and thunderstorms.  HPC has us under a
slight risk of excessive rainfall.  Could see locally heavy rainfall.
But since this is in the 3rd period and flash flood guidance is over
3 inches will not issue any headlines at this time.

Models indicate a cold front will move across Indiana Saturday and will
continue high chance POPS for then.   Saturday night and Sunday will be
dry and cooler as the cold front moves on to the east and high pressure
behind the cold front builds our way by late Sunday.

Stayed close to a MOS blend on temperatures with lows around 70 Friday night
and the lower to middle 50s Saturday night.  Highs will be in the upper 70s
to around 80 Saturday and the middle 70s Sunday.

&&

.LONG TERM /Sunday Night Through Thursday/...
Issued at 232 PM EDT Thu Sep 8 2016

Models are close enough that the SuperBlend initialization was
accepted for most items.

An upper trough will push a cold front through the area mid week,
bringing chances for rain to the area during that time. Lower
confidence for PoPs on Tuesday, with latest model runs holding off
until Tuesday night. However, left SuperBlend alone for the most
part, just delaying the chances until afternoon.

Temperatures will return to below normal behind the front later next
week.

&&

.AVIATION /Discussion for the 090300Z IND TAF/...

Ongoing TAF remains in good shape as VFR Conditions will continue
the next couple of hours. Convection to the southeast of
Indianapolis is expected to continue to drift away from the TAF
site. MVFR to IFR conditions are expected to develop during max
cooling hours overnight as dew point depressions are expected to
be less than 1F. Thus will continue to trend toward MVFR/IFR
conditions overnight.

Previous discussion below

/Discussion for the 090000z tafs/...

Issued at 749 PM EDT Thu Sep 8 2016

VFR conditions are expected the first few hours of the TAF period.
MVFR/IFR conditions are expected during the max cooling hours. As
heating returns on Friday...a return to VFR conditions are
expected.

Ongoing showers across Central Indiana are expected to drift south
of most of the taf sites...and only continue to impact BMG
through the overnight hours. HRRR continues to stream precip
across southern Indiana including Bloomington through the
overnight hours. Thus have continued the precip mention there.
Elsewhere...partial clearing...recent rains...light winds and low
dew point depressions will lead to MVFR to IFR fog and CIGS after
09Z.

Forecast soundings dry out late tonight and early on
Friday...which should lead to VFR conditions after morning fog
burns off. Another Short wave is expected to arrive late in the
afternoon on Friday. Forecast soundings become saturated by late
afternoon and have introduced prevailing VFR rain. Instability
looks limited...but a rumble of thunder cannot be ruled out.

&&

.IND Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...JH
NEAR TERM...JH/TDUD
SHORT TERM...JH
LONG TERM...50
AVIATION...JP
Hazardous weather outlook, Sep 8, 3:10 PM EST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
410 PM EDT THU SEP 8 2016

INZ021-028>031-035>049-051>057-060>065-067>072-092015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
410 PM EDT THU SEP 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS

HAZARDS: LIGHTNING...GUSTY WINDS...HEAVY RAIN.

TIMING: THROUGHOUT THE EVENING AND NIGHT.

DISCUSSION: SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS A
FRONTAL BOUNDARY APPROACHES THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH
SATURDAY...PARTICULARLY FRIDAY AND FRIDAY NIGHT...AND AGAIN ON
TUESDAY AND WEDNESDAY. WHILE WIDESPREAD SEVERE STORMS DO NOT
APPEAR LIKELY AT THIS TIME...HEAVY RAINFALL AND LIGHTNING WILL BE
THREATS WITH THE STORMS.

DISCUSSION: A FRONTAL SYSTEM WILL IMPACT THE AREA THROUGH SATURDAY WITH
MULTIPLE CHANCES FOR THUNDERSTORMS. FURTHER OUT...A COLD FRONT
WILL BRING ADDITIONAL SHOWERS AND THUNDERSTORMS NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Sep 8, 8:35 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
935 PM EDT THU SEP 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       RUSHVILLE               39.61N  85.45W
09/08/2016  M3.25 INCH       RUSH               IN   EMERGENCY MNGR

            AMOUNT WITHIN LAST 1.5 HOURS.

&&

BHH
Local storm report, Sep 8, 8:51 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
951 PM EDT THU SEP 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HEAVY RAIN       2 SE GREENWOOD          39.60N  86.09W
09/08/2016  M2.90 INCH       JOHNSON            IN   PUBLIC

            AMOUNT SINCE 1524 EDT

&&

BHH
Local storm report, Sep 8, 8:54 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
954 PM EDT THU SEP 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HEAVY RAIN       MORRISTOWN              39.67N  85.70W
09/08/2016  M2.60 INCH       SHELBY             IN   LAW ENFORCEMENT

            AMOUNT SINCE 1545 EDT

&&

BHH
Local storm report, Sep 8, 8:56 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
956 PM EDT THU SEP 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HEAVY RAIN       RUSHVILLE               39.61N  85.45W
09/08/2016  M3.58 INCH       RUSH               IN   COCORAHS

            AMOUNT SINCE 1700 EDT

&&

BHH
Local storm report, Sep 8, 9:57 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1057 PM EDT THU SEP 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HEAVY RAIN       1 W GREENWOOD           39.62N  86.13W
09/08/2016  M2.24 INCH       JOHNSON            IN   PUBLIC

&&

BHH
Local storm report, Sep 8, 10:01 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1101 PM EDT THU SEP 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HEAVY RAIN       5 SW INDIANAPOLIS       39.73N  86.21W
09/08/2016  M0.53 INCH       MARION             IN   EMERGENCY MNGR

            AMOUNT IN 23 MINUTES ENDING AT 1556 EDT.

0500 PM     HEAVY RAIN       2 WSW GREENWOOD         39.60N  86.15W
09/08/2016  M1.70 INCH       JOHNSON            IN   AMATEUR RADIO

            AMOUNT SINCE 3 PM. AMOUNT RECEIVED BETWEEN 4 AND 5 PM
            EDT WAS 1.08 INCHES. POOLING OF WATER OVER STORM DRAIN.

0500 PM     HEAVY RAIN       2 SE GREENWOOD          39.60N  86.09W
09/08/2016  M2.52 INCH       JOHNSON            IN   PUBLIC

            AMOUNT FALLEN FROM 1524 EDT TO 1700 EDT. LOCATION
            APPROXIMATE FOR SOUTHEAST PART OF TOWN.

0537 PM     HEAVY RAIN       RUSHVILLE               39.61N  85.45W
09/08/2016  M1.28 INCH       RUSH               IN   PUBLIC

            AMOUNT IN 30 MINUTES...AND STILL RAINING

0629 PM     HEAVY RAIN       MAYS                    39.74N  85.43W
09/08/2016  M1.75 INCH       RUSH               IN   TRAINED SPOTTER

            GENERAL LOCATION LISTED. SPOTTER REPORTED LOCATION AS
            NORTHEAST RUSH COUNTY

0805 PM     HEAVY RAIN       1 SE INDIANAPOLIS INT'L 39.71N  86.28W
09/08/2016  M1.20 INCH       MARION             IN   NWS OFFICE

            AMOUNT SINCE APPROXIMATELY 1530 EDT

0901 PM     HEAVY RAIN       2 SE GREENWOOD          39.60N  86.09W
09/08/2016  M2.90 INCH       JOHNSON            IN   PUBLIC

            AMOUNT SINCE 1524 EDT

0911 PM     HEAVY RAIN       4 SW BLOOMINGTON        39.15N  86.62W
09/08/2016  M2.01 INCH       MONROE             IN   ASOS

            AMOUNT SINCE 1928 EDT

0925 PM     HEAVY RAIN       MORRISTOWN              39.67N  85.70W
09/08/2016  M2.60 INCH       SHELBY             IN   LAW ENFORCEMENT

            AMOUNT SINCE 1545 EDT

0930 PM     HEAVY RAIN       RUSHVILLE               39.61N  85.45W
09/08/2016  M3.25 INCH       RUSH               IN   EMERGENCY MNGR

            AMOUNT WITHIN LAST 1.5 HOURS.

0934 PM     HEAVY RAIN       RUSHVILLE               39.61N  85.45W
09/08/2016  M3.58 INCH       RUSH               IN   COCORAHS

            AMOUNT SINCE 1700 EDT

1023 PM     HEAVY RAIN       1 W GREENWOOD           39.62N  86.13W
09/08/2016  M2.24 INCH       JOHNSON            IN   PUBLIC

&&

BHH

The radar

The Indianapolis radar (KIND), 63 km away, was scanning. The volume nearest the first event began at 03:03 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Monroe

When
September 8, 10:01 PM EST to 11:00 PM EST
Where
Monroe County, 2.09 mi SSE of Ellettsville to 2.12 mi SSE of Ellettsville
Cause
Heavy Rain
Property damage
$7,000
Crop damage
$1,000
Reported by
Amateur Radio
Coordinates
39.203, -86.603

A water rescue from a vehicle occurred at this location due to flash flooding from heavy thunderstorm rainfall.

Flash Flood, Decatur

When
September 8, 10:30 PM EST to 11:30 PM EST
Where
Decatur County, 2.29 mi NE of Greensburg to 0.02 mi NE of Greensburg
Cause
Heavy Rain
Deaths
0 direct, 1 indirect
Property damage
$20,000
Crop damage
$2,000
Reported by
State Official
Coordinates
39.353, -85.449

Interstate 74 was shut down between mile markers 134 and 143 due to high water from heavy thunderstorm rainfall.

Also, an Indianapolis woman drowned inside a vehicle late Thursday after it struck a semi on a flooded portion of Interstate 74 and overturned into a water-filled ditch, trapping her inside, county law enforcement officials said.

The accident occurred at approximately 11:53 p.m. Thursday. At that time, a Cloverdale man, 62, was traveling east on Interstate 74, near the 143 mile marker. Heavy rains led to high water on the roadway, which are believed to have caused the man to lose control of the vehicle and slide. As it slid, the vehicle was hit by a 2000 Freightliner semi and sent into a roadside ditch. The SUV came to rest upside-down and was partially submerged. More than four feet of water had collected in the ditch by the time the accident had occurred, Decatur County Sheriff said.

The deceased woman, 58, a passenger in the SUV, was pronounced dead at the scene. The man escaped the vehicle unharmed and he and emergency responders attempted to free the woman from the vehicle, but all were unable to pull her from the submerged car. Attempts to resuscitate the woman after she was extricated were unsuccessful.

Westbound lanes in the vicinity of the accident were shut down for approximately two hours, sheriff’s department personnel said.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Decatur2016-09-0858FemaleVehicle/Towed TrailerIndirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661276, 661277.